like puppets on a string: august 12, 2016

0

Three days before, Mom had been curled up in the shape of a question mark, like an aged female Quasimodo in a wheelchair. But on August 12, 2016, it was the opposite: her head was drawn back until the front of her neck was stretched taut.

Over the previous two years, once she had become confined to a wheelchair because of the antipsychotics she was being forced to take against her will and mine, she often tilted to one side or the other and couldn’t be straightened.

“It’s the progression of the disease,” the nursing staff and caregivers told me. I didn’t believe them. It didn’t make sense because of the way it came and went: one day she would be fine, and the next the leaning Tower of Pisa.

A little research confirmed what I already suspected: another side effect of the risperidone (Risperdal), and quetiapine (Seroquel), related to the tardive dyskenisia I had watched Mom endure for months. But I’d never seen her like this, with such dramatic and debilitating contortions.

She said she was comfortable, but it was difficult for her to eat, drink or swallow in either position, and she was at huge risk of choking (just try it and see for yourself!).

On August 12, I asked her if she could move her head forward. She answered in no uncertain terms:

My #PINK kiss on Mom’s cheek

Later, I sent pictures to a prominent geriatrician, highly skilled in the use, abuse, and effects of antipsychotic medication. “In the days before Mom died,” I wrote, “her body ‘contorted’ in an odd way (i.e. Some days she slumped forward, others she arched back). Any ideas as to what might have caused this? She seemed unaware of the contortion, and said she was comfortable.”

His response didn’t surprise me:

“Later in the course of dementia, muscular control and posture can be affected. But if someone is on antipsychotics, there are also movement disorders that can be caused by the meds. Dystonias may include prolonged contraction or extension of muscle groups, leading to posturing or contortion, and can occur as an alternate side effect to the dyskinesias that are commonly seen with these drugs.”

What happened to Mom was not caused by dementia. Of that I am absolutely 100 per cent certain. I have no doubt whatsoever that the contortions were the result of the long-term inappropriate and completely unwarranted use of antipsychotic drugs to chemically restrain my mother. It was abuse. Full stop. This should not have been nor should it continue to be tolerated. No way. No how.

Meanwhile, a wound on Mom’s left leg was being “treated” with a dressing I had repeatedly objected to. The manufacturers had told me the dressing should be changed if there was a bad odour or if the fluid inside was yellow or green. The wound on Mom’s leg stunk to high heaven, and it looked like this:

This slideshow requires JavaScript.

My mother and I were like puppets on a string. She was controlled by the drugs she was being given, and I was controlled by the threats of being denied access to her as punishment for advocating for the care she wanted and deserved.

In less than a week, the strings would be cut and we would both be free.

my mom is a question mark: august 9, 2016

the beginning of the end: july 26, 2016

Subscribe to MAS now & get 5 free PDFs & a page of welcome links:


Take my short survey on behaviour here.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

JM